Users of SSRIs face risk of abnormal bleedingBMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7477.1258-d (Published 25 November 2004) Cite this as: BMJ 2004;329:1258
- Scott Gottlieb
- New York
Users of selective serotonin reuptake inhibitors (SSRI) face an increased risk of abnormal bleeding, which increases with the potency of their serotonin reuptake inhibition (Arch Intern Med 2004;164:2367-70).
Serotonin has long been known to play a role in platelet aggregation. Because antidepressants influence blood serotonin levels, some researchers have postulated that their use may lead to an increased risk of abnormal bleeding, but the previous studies that looked at this question were inconclusive.
To test this hypothesis, researchers from the department of pharmacoepidemiology and pharmacotherapy at the Utrecht Institute for Pharmaceutical Sciences in Utrecht, the Netherlands, and their …
Log in using your username and password
Log in through your institution
Sign up for a free trial